Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 38, NWS Austin/San Antonio, TX

March 21, 2020DeWitt County, Lavaca County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 21, 2020, 1:27 PM CDT for DeWitt County, Lavaca County, Texas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2020, 1:27 PM CDT (18:27 UTC)
Expired
Mar 21, 2020, 1:41 PM CDT
In force
14 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties DeWitt County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 121 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

561 
WUUS54 KEWX 211827
SVREWX
TXC123-285-211900-
/O.NEW.KEWX.SV.W.0038.200321T1827Z-200321T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
127 PM CDT Sat Mar 21 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southeastern DeWitt County in south central Texas...
  South central Lavaca County in south central Texas...

* Until 200 PM CDT.

* At 126 PM CDT, a severe thunderstorm was located over Thomaston, or
  12 miles southeast of Cuero, moving northeast at 30 mph.

  HAZARD...50 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters reported 1 inch hail with this 
           storm.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Thomaston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2913 9685 2906 9694 2910 9698 2893 9721
      2895 9724 2919 9699
TIME...MOT...LOC 1826Z 226DEG 25KT 2898 9713 

HAIL...1.00IN
WIND...60MPH
 
$$

KCW
1 follow-up statement
185 
WWUS54 KEWX 211841
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
141 PM CDT Sat Mar 21 2020

TXC123-285-211849-
/O.CAN.KEWX.SV.W.0038.000000T0000Z-200321T1900Z/
DeWitt TX-Lavaca TX-
141 PM CDT Sat Mar 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEWITT AND SOUTH
CENTRAL LAVACA COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 2913 9685 2906 9694 2910 9698 2893 9721
      2895 9724 2919 9699
TIME...MOT...LOC 1836Z 226DEG 25KT 2904 9706 

$$

KCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 1:07 PM CDT, 20 minutes earlier.

Area forecast discussion, Mar 21, 1:07 PM CDT, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
107 PM CDT Sat Mar 21 2020

.AVIATION...
/18Z TAFS/
Shower and thunderstorm activity continues to spread across the area
from the southwest and south into the I-35 terminals and KDRT. This
trend is forecast to persist through the evening hours as upper level
disturbances in combination with increased low level moisture to
generate new rounds of showers and thunderstorms. Most thunderstorms
will be elevated with stronger storms possibly of producing small
sized hail and heavy rain. MVFR/IFR cigs and vsbys are expected for
the rest of the afternoon period with IFR and LIFR anticipated later
tonight with great chances for dropping down to VLIFR along the I-35
sites due to dense fog overnight. Showers and storms move out of the
area sites overnight/Sunday morning with some lingering activity
over the far east of South Central Texas. Expect the return of MVFR
conditions for the I-35 airports by 18Z Sunday and a few hours later
for KDRT. Northeast winds of 8 to 12 knots expected through this
evening across the area with the exception of a passing thunderstorm
over any terminal. Winds become light and variable overnight and
then shift to the south for most areas on Sunday.

&&

.PREV DISCUSSION... /ISSUED 649 AM CDT Sat Mar 21 2020/

UPDATE...
Please see the 12Z aviation forecast discussion below.

AVIATION...
Light shower activity continues to slowly develop early this
morning. Coverage is still fairly low along the I-35 corridor and we
will only mention VCSH through this morning. Shower activity will
increase during the afternoon hours and we will continue to mention
prevailing SHRA along with IFR cigs. We did opt to add a TEMPO group
for TSRA between 20-01Z based on recent HREF data. Cigs remain IFR
through the late evening and early morning hours on Sunday as -DZ and
BR develop. For DRT, shower activity will be quicker to develop as
cigs drop into IFR by late morning. We did not mention TSRA at DRT as
it appears the better chance for storms will remain east of the
terminal. Showers should end by early evening, but with developing
-DZ and BR, cigs will remain IFR.

PREV DISCUSSION... /ISSUED 408 AM CDT Sat Mar 21 2020/

SHORT TERM (Today through Sunday)...
Light showers are noted from the Rio Grande plains eastward into the
coastal plains and Highway 77 corridor early this morning. We will
see a steady increase in shower activity from the southwest to the
northeast today as isentropic ascent increases. With above normal
moisture in place (precipitable water values 1-1.5"), beneficial
rains are in store today. Rainfall amounts will be highest along and
east of I-35, with some localized amounts near 2" possible in the
coastal plains. We do not expect any significant flooding concerns,
other than perhaps a low potential for some minor flooding of low-
lying and normally flood prone areas. Given the ongoing drought
across the region, any rainfall will be beneficial to the region.
With the rain, cool north winds and cloud cover, highs today will
remain below normal, with 50s in store for most areas.

Rain chances begin to decrease late tonight into early Sunday
morning and will be confined to areas mainly along and east of
Highway 281. With wet ground across the region, we do expect fog
development tonight into Sunday morning. We can't rule out a stray
shower or two on Sunday, and will only mention a 20% chance for
areas generally east of the I-35/I-37 corridors. Southerly winds
return on Sunday and this will result in highs quickly warming into
the upper 60s to upper 70s.

LONG TERM (Sunday Night through Friday)...
With ridging building in, the long term forecast becomes warm and
dry with little to no rain chances through the week. Temperatures
increase daily into the late week with highs in the 90s by Wednesday
and Thursday. Another approaching shortwave dips into the Plains
next Friday bringing a cold front that should lead us into a cooler
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              54  73  63  80  65 /  80  -   -   -    0
Austin Bergstrom Intl Airport  53  74  63  81  64 /  80  10  -   -    0
New Braunfels Muni Airport     53  73  63  82  63 /  80  10  -   -    0
Burnet Muni Airport            51  69  60  78  63 /  80  -   -   -    0
Del Rio Intl Airport           55  76  59  84  63 /  40   0   0   0   0
Georgetown Muni Airport        53  71  62  79  63 /  80  -   -   -    0
Hondo Muni Airport             52  71  60  84  62 /  80  -    0   0   0
San Marcos Muni Airport        53  74  63  82  63 /  80  10  -   -    0
La Grange - Fayette Regional   58  77  66  83  66 /  80  20  10  -    0
San Antonio Intl Airport       54  73  63  82  64 /  80  10  -   -    0
Stinson Muni Airport           54  74  64  83  65 /  70  10  -   -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...17
Long-Term...KCW
Decision Support...33
Hazardous weather outlook, Mar 21, 4:43 AM CDT, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
443 AM CDT Sat Mar 21 2020

TXZ171>173-183>194-202>209-217>225-228-220945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
443 AM CDT Sat Mar 21 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Rainfall chances will increase across south central Texas today.
Rainfall amounts will be highest generally along and east of the
I-35 corridor. Some minor flooding is possible in low-lying and
normally flood prone areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 21, 9:17 AM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
917 AM CDT Sat Mar 21 2020

TXZ220-222-211500-
Karnes TX-Atascosa TX-
917 AM CDT Sat Mar 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KARNES AND
SOUTHEASTERN ATASCOSA COUNTIES UNTIL 1000 AM CDT...

At 916 AM CDT, Doppler radar was tracking a strong thunderstorm over
Whitsett, or 7 miles north of Choke Canyon, moving northeast at 20
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Karnes City, Campbellton, Coy City, Peggy, Deweesville, McCoy and
Fashing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2864 9834 2864 9842 2896 9840 2895 9825
      2888 9819 2894 9812 2892 9788 2872 9803
      2879 9810 2861 9833
TIME...MOT...LOC 1416Z 204DEG 19KT 2861 9830

KCW
Special weather statement, Mar 21, 9:57 AM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
957 AM CDT Sat Mar 21 2020

TXZ220>222-211600-
Karnes TX-Atascosa TX-Wilson TX-
957 AM CDT Sat Mar 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KARNES...
SOUTHEASTERN ATASCOSA AND SOUTHWESTERN WILSON COUNTIES UNTIL 1100 AM
CDT...

At 957 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Campbellton, moving northeast at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Poth, Campbellton, Falls City, Cestohowa, Hobson, Coy City, Peggy,
Paweleville, Deweesville, Fashing and Pana Maria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2872 9835 2913 9823 2905 9784 2872 9803
      2879 9810 2872 9819
TIME...MOT...LOC 1457Z 204DEG 19KT 2881 9820

KCW
Special weather statement, Mar 21, 10:53 AM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1053 AM CDT Sat Mar 21 2020

TXZ221-222-211630-
Karnes TX-Wilson TX-
1053 AM CDT Sat Mar 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KARNES AND CENTRAL
WILSON COUNTIES UNTIL 1130 AM CDT...

At 1052 AM CDT, Doppler radar was tracking a strong thunderstorm over
Poth, moving northeast at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Floresville, Poth, Stockdale, Kosciusko, Falls City, Pandora,
Sutherland Springs, Hobson and Paweleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2890 9803 2900 9823 2932 9814 2925 9779
TIME...MOT...LOC 1552Z 203DEG 18KT 2904 9810

KCW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 9:17 AM CDTSpecial Weather StatementEWXKarnes43 min
Mar 21, 9:57 AM CDTSpecial Weather StatementEWXKarnes63 min
Mar 21, 10:08 AM CDTSevere Thunderstorm WarningEWXAtascosa, Karnes, Wilson37 min
Mar 21, 10:53 AM CDTSpecial Weather StatementEWXWilson37 min
Mar 21, 12:53 PM CDTAreal Flood AdvisoryEWXDeWitt, Karnes112 min
Mar 21, 2:00 PM CDTSevere Thunderstorm WarningEWXLavaca21 min
Mar 21, 2:25 PM CDTAreal Flood AdvisoryEWXDeWitt, Karnes4 hr
Mar 21, 2:30 PM CDTSpecial Weather StatementEWXKerr30 min
Mar 21, 3:19 PM CDTAreal Flood AdvisoryEWXLavaca3 hr
Mar 21, 3:29 PM CDTSpecial Weather StatementEWXGillespie31 min
Mar 21, 4:03 PM CDTSpecial Weather StatementEWXGillespie27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.